Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 15, 2021, 5:11 PM CDT for Covington County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 5:11 PM CDT (22:11 UTC)
- Expired
- Jul 15, 2021, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WWUS84 KMOB 152211 SPSMOB Special Weather Statement National Weather Service Mobile AL 511 PM CDT Thu Jul 15 2021 ALZ060-152300- Covington AL- 511 PM CDT Thu Jul 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN COVINGTON COUNTY UNTIL 600 PM CDT... At 511 PM CDT, the strong thunderstorm was located 6 miles east of Florala. This storm was nearly stationary but was slightly building to the northwest. Dime size hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Florala and Lockhart. LAT...LON 3100 8655 3127 8629 3117 8619 3100 8619 TIME...MOT...LOC 2211Z 125DEG 3KT 3102 8621 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:54 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 15, 3:54 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Mobile AL 354 PM CDT Thu Jul 15 2021 .NEAR TERM UPDATE /Now Through Friday/...Upper level ridging continues to extend from the western Atlantic into much of the Southeast and northern Gulf through tonight. A coincident surface high also remains in place over the Southeast. Therefore, scattered showers and storms will continue to develop along the seabreeze as it moves inland this afternoon. This convection is expected to linger into the early evening hours. Overnight lows dip into the lower 70s inland to the mid and upper 70s along the coast. Meanwhile, patchy fog remains possible especially over southeast Mississippi and southwest Alabama early tomorrow morning due to radiational cooling, calm winds, mostly clear skies. By Friday, an upper level trough begins digging across the central Plains and into the upper Midwest. The progression of this trough causes the aforementioned upper level ridge to retreat back further east. Model guidance also suggests weak upper level troughing reaching the southeast. Down at the surface, the Bermuda high pressure also begins retreating into the western Atlantic as a weak surface boundary slowly begins moving into the Midwest and Middle Mississippi Valley. In addition, easterly to southeasterly flow will maintain a moist air mass, with PWAT's between 1.8 to 2 inches. The majority of the forecast area will see scattered showers and storms tomorrow around 40-50%. The exception will be in western portions of the CWA, especially southeast Mississippi which will likely see numerous showers and storms due to its proximity to the deepening upper level trough. Expecting convection to generally follow a diurnal trend where storms develop offshore in the early morning and transition inland throughout the day. MLCAPE values around 2500 to 3000 J/Kg could also also support the development of a few strong storms tomorrow afternoon. The main concerns with some of these stronger storms will be frequent lightning, heavy rainfall, and gusty winds. Temperatures on Friday will generally be in the upper 80s to lower 90s across the area, although heat indices could creep into the 100-103 degree range. /14 && .SHORT TERM /Friday night Through Sunday night/...A few showers or storms from Friday afternoon may linger into the early evening hours, but should quickly diminish over most locations before redeveloping near the coast late Friday night into Saturday morning. Modest upper level height falls are expected by Friday night as ridging over the area weakens and retreats to the east. This is in response to a trough axis that moves east out of the Rockies and western Plains and be extending from the Great Lakes south to the Lower MS River Valley by late Friday night. The same general pattern then holds through Sunday night. The weakening subsidence from the decaying ridge aloft, combined with PWATs in the 1.5 to 1.9 inch range, and the influence of the nearby upper trough just off to the west all suggest a return to scattered to sometime numerous showers and thunderstorms for both Saturday and Sunday (especially in the afternoon and early evening hours. As has been the case in the past several forecast packages, we maintained the highest rain chances over the western zones which will be in closest proximity to the aforementioned trough and where the most ample moisture will be pooled along the western periphery of the low level ridge. No real changes in the temperature forecast with upper 80s/low 90s for high temperatures and low to mid 70s inland and upper 70s coastal for low temperatures. Heat indices potentially climbing into the upper 90s to low 100s each day. /12 && .EXTENDED TERM /Monday Through Thursday/...Weak ridging aloft continues to break down into early next week with a mid level trough settling down across the region. This will bring a return of the wetter than normal pattern across the area. Very moist airmass returns with PWATS again in 2.0 to 2.2 inches. As has been the case for much of the summer, locally heavy rainfall will again be possible, along with localized minor flooding, across much of the area early next week. Although greater in coverage (likely to perhaps categorical PoPs during the afternoon hours), showers and storms will generally continue to follow our typical diurnal convective summertime pattern through the period. Severe potential appears to remain low at this time, but precip loading and wet microbursts could produce some stronger gusty winds with any of the stronger storms. As far as high temperatures as concerned, slightly cooler with the more widespread showers and storms and associated cloud cover, mainly in the mid to upper 80s (but a few hit and miss lower 90s remains possible across inland areas each day). Lows remain in the low 70s (maybe even a few upper 60s) inland, with mid to upper 70s closer the coast. Heat indices slightly cooler as well, mainly in the 90s. /12 && .MARINE...Light to occasionally moderate east southeast flow is expected to persist through the weekend, with seas around 2 feet. Showers and thunderstorms will develop over the marine area each day, with coverage increasing as we go into early next week. The main concerns with some of the stronger storms will be frequent lightning, gusty winds, and locally higher seas. /14 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jul 15, 3:04 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
304 PM CDT Thu Jul 15 2021
FLZ205-206-152045-
Okaloosa Inland FL-Okaloosa Coastal FL-
304 PM CDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
OKALOOSA COUNTY UNTIL 345 PM CDT...
At 302 PM CDT, the strong thunderstorm was located 6 miles north of
Valparaiso, moving north at 5 mph.
Wind gusts in excess of 30 mph will be possible with this storm.
Locations impacted include...
Crestview and Niceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3051 8657 3050 8666 3081 8667 3088 8650
3080 8639 3051 8639
TIME...MOT...LOC 2002Z 191DEG 6KT 3060 8654Special weather statement, Jul 15, 4:33 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 PM CDT Thu Jul 15 2021
ALZ060-FLZ205-152215-
Covington AL-Okaloosa Inland FL-
433 PM CDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON AND NORTH CENTRAL OKALOOSA COUNTIES UNTIL 515
PM CDT...
At 432 PM CDT, the strong thunderstorm was located 7 miles west of
Laurel Hill, or 15 miles west of Florala. This storm was
moving northeast at around 10 mph.
Wind gusts of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Laurel Hill.
LAT...LON 3104 8634 3091 8655 3098 8672 3100 8670
3100 8669 3101 8670 3120 8657
TIME...MOT...LOC 2132Z 232DEG 3KT 3099 8659Special weather statement, Jul 15, 5:11 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 511 PM CDT Thu Jul 15 2021 ALZ060-152300- Covington AL- 511 PM CDT Thu Jul 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN COVINGTON COUNTY UNTIL 600 PM CDT... At 511 PM CDT, the strong thunderstorm was located 6 miles east of Florala. This storm was nearly stationary but was slightly building to the northwest. Dime size hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Florala and Lockhart. LAT...LON 3100 8655 3127 8629 3117 8619 3100 8619 TIME...MOT...LOC 2211Z 125DEG 3KT 3102 8621
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:33 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
| Jul 15, 4:40 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 50 min |
| Jul 15, 4:48 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 42 min |
| Jul 15, 5:41 PM CDT | Special Weather Statement | MOB | Butler, Conecuh, Covington, Crenshaw | 94 min |
| Jul 15, 6:42 PM CDT | Special Weather Statement | MOB | Clarke, Conecuh, Monroe | 93 min |
| Jul 15, 3:04 PM CDT | Special Weather Statement | MOB | Okaloosa | 41 min |
| Jul 15, 3:04 PM CDT | Special Weather Statement | MOB | Okaloosa | 41 min |
| Jul 15, 6:49 PM CDT | Special Weather Statement | MOB | Santa Rosa | 41 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.